Alert archive / North Carolina / Red Flag Warnings in 2022

Red Flag Warning 1, NWS Raleigh, NC

March 26, 202231 counties in North Carolina

NWS Raleigh, NC issued this red flag warning at Mar 26, 2022, 10:03 AM EDT for 31 counties in North Carolina. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2022, 10:03 AM EDT (14:03 UTC)
Expired
Mar 26, 2022, 8:06 PM EDT
In force
10 hr
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WWUS82 KRAH 261403
RFWRAH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Raleigh NC
1003 AM EDT Sat Mar 26 2022

...WINDY AND DRY CONDITIONS WILL RESULT IN HIGH FIRE DANGER
THROUGH THIS EVENING...

NCZ007>011-021>028-038>043-073>078-083>086-088-089-270100-
/O.NEW.KRAH.FW.W.0001.220326T1403Z-220327T0100Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
1003 AM EDT Sat Mar 26 2022

...RED FLAG WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING FOR
DANGEROUS FIRE BEHAVIOR FOR ALL OF CENTRAL NC...

The National Weather Service in Raleigh has issued a Red Flag
Warning for all of central NC, which is in effect until 9 PM EDT 
this evening.

* AFFECTED AREA...All of central NC.

* TIMING...Through 9 PM EDT this evening.

* WINDS...Westerly sustained winds of 15 to 25 mph, with gusts 
  mostly between 30 and 40 mph. 

* RELATIVE HUMIDITY...Between 15 and 20 percent over the southern
  Piedmont and Sandhills of NC and between 20 and 25 percent
  elsewhere.

* TEMPERATURES...In the upper 50s to mid 60s.

* IMPACTS...Outdoor fires may easily grow out of control in 
  these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
create dangerous fire behavior.

&&

$$

26
1 follow-up statement
525 
WWUS82 KRAH 270006
RFWRAH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Raleigh NC
806 PM EDT Sat Mar 26 2022

...RED FLAG WARNING HAS BEEN CANCELLED...

.The winds have become light since sunset, thus the Red Flag
conditions have come to an end. 

NCZ007>011-021>028-038>043-073>078-083>086-088-089-270115-
/O.CAN.KRAH.FW.W.0001.000000T0000Z-220327T0100Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
806 PM EDT Sat Mar 26 2022

...RED FLAG WARNING IS CANCELLED FOR FOR CENTRAL NORTH CAROLINA...

The National Weather Service in Raleigh has cancelled the Red
Flag Warning.

The strong and gusty winds of this afternoon have diminished.
Relative humidity values were also on the rise. Therefore, the
Red Flag Warning has been cancelled.

$$

PWB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this red flag warning went out at Mar 26, 6:37 AM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Mar 26, 6:37 AM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
637 AM EDT Sat Mar 26 2022

.SYNOPSIS...
A much cooler and drier air mass will move in through the weekend,
with gusty conditions as a series of upper level disturbances and a
couple of dry cold fronts pass over the region.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 335 AM Saturday...

Cyclonic vorticity advection associated with a compact upper low
swinging east through the northern mid-Atlantic region will result
in a broken to overcast altocumulus cloud layer during the
afternoon. Counties near the VA border could also see a passing
sprinkle. Otherwise, the weather headline today will be the gusty
conditions, enhanced by the deep BL mixing. Expect sustained W-NWLY
winds of 15-20 mph with frequent gusts between 30 to 35 mph, with
isolated gusts as high as 35 to 40 mph possible across the
northern/NW Piedmont.

The more opaque altocumulus cloud shield across the northern half of
the forecast area is expected to temper daytime heating with
afternoon highs ranging from mid 50s north to mid 60s across the
south.

These clouds will scatter out during the late afternoon and early
evening. The gustiness will abate during the evening as well.
However, renewed CAA and surface pressure rises in the wake of
secondary cold front that will push SE through the area will keep
the BL well mixed overnight. Lows tonight ranging from lower 30s
north to mid 30s SE. The winds will mitigate frost development
across the coast plain and eastern Sandhills counties where the
Frost Freeze Program has started.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 335 AM Saturday...

The long wave trough in place across the Eastern US will get
reinforced again on Sunday as another vigorous shortwave trough
dives SE across the mid-Atlantic and NE US. While not quite as
strong as Saturday(today), it will remain gusty with frequent gusts
between 20 to 30 mph.  Highs will average 8 to 12 degrees below
climo with highs ranging from mid 50s north to lower 60s south.
Renewed CAA yet again Sunday evening/night with the potential for
the PG to relax and winds possibly decouple during the predawn hours
will result in min temps bottoming out in the mid to upper 20s north
to lower 30s/near freezing south. A Frost Advisory or Freeze warning
will likely be needed across the coast plain and eastern Sandhills
counties where the Frost Freeze Program has started.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 415 AM Saturday...

Surface high over the Ohio valley will continue to build into the
region from the northwest. This will continue one more day of below
average temperatures for Monday with highs in the upper 50s low 60s
and at least one more cold night of temperatures in the 30s. Areas
in the north along the VA border and colder spot across the northern
Piedmont will see temps in the upper 20s to low 30s, while areas
south of HWY 64 will see temperatures in the mid to upper 30s
Tuesday morning. A warm front slowly moving north from SC Tuesday
evening could bring a chance of showers to the southern portion of
the CWA but confidence is low thus PoPs are near zero. Although no
precip expected cloud cover is however expected to increase from
west to east Tuesday into Wednesday. With increased cloud cover on
Tuesday expect temperatures to be just tad cooler with highs in the
mid 50s to low 60s.

On Wednesday the previously mentioned warm front will lift north
bringing warm southerly flow which will help temperatures reach
mid/upper 70s in the north and low 80s to the south. As the warm
front lifts into New England by Thursday morning an approaching cold
front extending from the Great Lakes down into the southern
Mississippi region will be beginning to bring showers across the NW
Piedmont. Showers will continue to quickly spread east and by the
afternoon on Thursday expect thunderstorms to develop. Severe
thunderstorms are possible in the afternoon and evening as CAPE
values have a trending increase over the past few model runs, and
low level shear still remains moderate to high. Will keep a close
eye on the model trends over the next few days. By Friday late
morning the front is expected to move out of  the region along with
any lingering showers. Highs will be around 10 degrees above average
with low 70s in the north and upper 70s to the south.

&&

.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
As of 635 AM Saturday...

A strong upper level disturbance swinging through the area during
the afternoon will result in a broken altocumulus cloud layer with
ceilings between 7-10 kft. Otherwise, VFR conditions will prevail
through the TAF period with gusty conditions developing after
sunrise. Expect sustained W-NWLY winds of 15-20 kts with frequent
gusts of 25 to 30 kts, gusting as high as 35 kts at KGSO and KINT.
These gusts will gradually subside during the evening and overnight
hours.

Outlook: The approach and passage of a warm front will result in a
chance of mainly light, VFR rain and occasional MVFR ceilings Mon
night through Tue night.

&&

.FIRE WEATHER...
As of 335 AM Saturday...

Today: Westerly winds between 15 and 25 mph, with gusts between 30
and 40 mph, are expected from mid to late-morning through afternoon
Saturday. Additionally, minimum relative humidity values will
decrease to between 20 and 25 percent, with some 15 to 20 percent
values possible over the southern NC Piedmont and Sandhills.
Increased fire danger will result.

Sunday: Frequent gusts between 20 to 30 mph and min RH values
between 20 to 25 percent will result in Increased fire danger again
Sunday afternoon.

&&

.EQUIPMENT...
KGSO RAOBs are temporarily scheduled for 12Z releases only due to
helium supply issues.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...PWB
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...CA
AVIATION...CBL/MWS
FIRE WEATHER...MWS/CBL
EQUIPMENT...RAH/WSH
Hazardous weather outlook, Mar 26, 4:23 AM EDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
423 AM EDT Sat Mar 26 2022

NCZ007>011-021>027-038>042-073>077-083-084-270830-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Davidson-Randolph-Chatham-Wake-Johnston-
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-
423 AM EDT Sat Mar 26 2022

...INCREASED FIRE DANGER IN EFFECT FROM 9 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   INCREASED FIRE DANGER.

Additionally, strong westerly winds Saturday will gust frequently
between 30 and 40 mph, with isolated gusts around 45 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ028-043-078-085-086-088-089-270830-
Edgecombe-Wilson-Wayne-Scotland-Hoke-Cumberland-Sampson-
423 AM EDT Sat Mar 26 2022

...INCREASED FIRE DANGER IN EFFECT FROM 9 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   INCREASED FIRE DANGER.

Additionally, strong westerly winds Saturday will gust frequently
between 30 and 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Temperatures Sunday night are expected to fall into the lower 30s.
With good radiational cooling expected, a frost of freeze is
possible which could damage or kill tender or young plants.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 2:35 PM EDTFreeze WatchRAHCumberland, Edgecombe, Hoke, Sampson, Scotland, Wayne and 1 more13 hr

Nearby

Red Flag Warnings in North Carolina, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.